Anxiety Medication: The Dark Side

Abs - March 28, 2018

Several weeks ago, we posted a blog about anxiety medication in which we took the stance that, since anxiety is a medical issue (a brain disorder), treating it with medication may be necessary—much in the same way we treat bacterial infections with antibiotics or diabetes with insulin. In our zeal to counteract the stigma surrounding anti-anxiety drugs, we may have inadvertently come across as pro-pharmaceutical (and against non-medical intervention).

 

We are not pro-pharma—we are anti-anxiety. Medication is not for everyone (some women have reported that meds actually made their anxiety worse); in fact, there is a lot to consider before committing to any drug regimen.  In the spirit of nonpartisanship, we decided to write about some of the very real drawbacks of medication.

 

One note: when we talk about anti-anxiety meds we are referring to two separate classes of drugs. SSRI/SNRI (e.g., Prozac, Zoloft, Celexa, Paxil, Lexapro, Effexor, etc.) which are taken daily. The other class of drug is called Benzodiazepines (e.g., Ativan, Xanax, Klonopin, Valium) which are usually taken on more of an as-needed basis. Since these two classes of drugs are very different, we will try to explain the issues with each one as clearly as possible as we discuss them below:

 

  • All medications have side effects, but the SSRIs/SNRIs come with real doozies. In fact, these side effects are pretty front and center for many of us. Many Anxiety Sisters have talked about weight gain, decreased libido, anorgasmia, drowsiness, dry mouth, racing heart, depression, dizziness, headaches, brain “zaps,” flushing, and tummy troubles, all in the name of relieving anxiety and panic. Sometimes these effects make it impossible to tolerate a specific medication or any medications in this class. It can take a lot of patience and a very skilled doctor to help an Anxiety Sister find a medication that relieves her anxiety without causing other serious side effects.

 

  • Anxiety meds target brain chemicals. SSRIs/SNRIs target the mechanism that helps our brain reabsorb serotonin (the feel good chemical). In order for serotonin to help us feel good, it has to be outside of the brain’s cells. Once it is inside a brain cell, it does not do anything—bad or good—so the job of an SSRI/SNRI is to block the reabsorption of serotonin into brain cells. When people say that the brain stops producing serotonin with the use of SSRIs/SNRIs, they are mistaken. Production is not affected, and 90% of our serotonin is actually made in the digestive tract. However, SSRIs/SNRIs do change the process by which serotonin is absorbed (slowing it down), and thus our brain chemistry.

 

  • SSRIs and SNRIs (e.g., Celexa, Zoloft, Prozac, etc.) are not addictive. (There is no underground market for these drugs.) There is no high involved in taking them. In fact, it takes weeks, sometimes months, to get enough of these meds in your system for them to be fully effective. (If you are dealing with horrendous anxiety, this is another very negative aspect of these drugs.) While your body does become physically dependent on them over time (and you may feel symptoms if you miss a dose or two), this is not considered addiction. When you crave a substance and need increasing amounts to satisfy the craving, you are dealing with an addiction. Trust us, nobody craves Prozac. However, Benzodiazepines (e.g., Valium, Klonopin, Xanax, Ativan) can be addictive for some people. Thus, they are not recommended for folks with substance abuse issues.  Likewise, some folks with no previous substance abuse problems can become addicted to these medications and face symptoms similar to withdrawal from potent street drugs. We know many Anxiety Sisters who have taken these drugs for years without increasing their dosage or becoming addicted, but it is something to consider and monitor when starting to take Benzos.

 

  • SSRIs/SNRIs are fairly difficult to overdose on. There is a rare incidence of something called Serotonin Syndrome (too much serotonin), but this occurs almost exclusively when one is taking very high doses of multiple SSRI/SNRIs. Benzos, on the other hand, are often discussed in terms of overdose especially regarding a number of recent celebrity deaths. Here’s the problem: Benzos slow our nervous systems down (thus the sedating effect), so, if taken in doses higher than prescribed and in conjunction with other drugs or alcohol which also depress the nervous system, they become dangerous. Approximately 30 percent of people who overdose on opioids also have Benzos in their systems. This is one of the reasons Benzos are counter-indicated for substance abusers.  Likewise, the opioid crisis is why many doctors will no longer prescribe Benzos—because these two drugs together can be lethal.

 

  • Going off SSRIs/SNRIs is very tricky. IF YOU ABRUPTLY STOP TAKING THESE MEDICATIONS, YOU ARE PUTTING YOURSELF AT GREAT RISK. An anxiety brother we know stopped taking his Prozac abruptly and ended up becoming delusional until he was hospitalized. In fact, tapering (a slow, precise process) under the direction of a medically trained person is absolutely necessary. Even with tapering, going off SSRIs/SNRIs can come with side effects, including feelings of depression and—wait for it—more anxiety. Some SSRIs/SNRIs are more difficult to get off than others, which is why you should discuss this with your doctor before starting them. Even for those people with no addiction issues, going off Benzos can be tricky as well. Again, tapering is the key, and medical supervision is necessary.

 

  • There have been some studies connecting Alzheimer’s/dementia with long-term use of Benzos. In all fairness, these studies involved people taking very high doses of Benzos (doses that would knock out most Anxiety Sisters) on a daily basis. And many other medications—even some over-the-counter drugs—have also been linked with cognitive issues. Food for thought: the risk factors associated with untreated anxiety (e.g., social isolation) are also strongly correlated with higher risks for Alzheimer’s and other cognitive impairments as we age.

 

Anxiety meds have been incredibly effective for both of us. However, we are aware that they are not helpful for everyone and have caused real harm to some people. We believe in becoming as educated as possible, sharing real life stories (a great source of information), and being honest about the downsides of all treatment options. Our main goal here at Anxiety Sisters is to present many choices for the treatment of anxiety, and to make sure that no choice is stigmatized.

4 thoughts on “Anxiety Medication: The Dark Side

  1. I’ve been having what I call a brain buzz. A weird electric shock type feeling as I doze off at night. Keeps me awake for hours sometimes. Is that the brain zap you speak of?

  2. I’ve had trouble with all SSRIs and SNRIs causing palpitations and tachycardia 🙁 Xanax works ok but if I take it more than once or twice a day it knocks me out. It’s so frustrating. Has anyone tried buspar ?

    1. I’m currently on day 3 of Buspirone (aka Buspar) and so far I like it. It takes a few weeks to really reach it’s full potential but even already I can feel the effects. My anxiety levels are normally anywhere from 9-11 on a 1-10 scale,lol) even in such a short time I would say they’re down to a 2-4. So huge improvement. The one drawback to Buspar for me is that it’s a twice daily medication typical (some people do 3 a day) because of It’s short shelf life, but I take mine at 8 a.m. and 8 p.m. So far I’ve had extremely mild side effects, a little tired as it wears off, very mild headache (goes away within 30 minutes), and some palpitations (which seem to be going away as my system acclimates). All in all so far I’m very pleased and would suggest it to someone looking for an alternative to Benzo’s or an SSRI.

Leave a Reply

Your email address will not be published. Required fields are marked *


Related Posts